I'm curious if anyone else is having this issue. I've been on a paleo diet for almost a year and a half and have had great success with it as it relates to controlling my diabetes. I have been a type 1 diabetic for almost 26 years and have never had my diabetes in such good control. I typically follow a lower carb (Robb Wolf Esc) paleo diet approach although on workout days (Strength Training with short metcons 3 days a week) I do eat a fair amount of yams, sweet potatoes and white rice with little adverse issues regarding blood glucose levels. I originally had my a1c around 6.0 but after having some issues with not being able to feeling my hypoglycemic episodes I decided to try to bring it up slightly by dropping the amount of insulin I inject. My last a1c was a 6.7 which I was not too happy with especially since it hasn't really fixed the hypo issue. This issue is a critical one for me as it causes me great anxiety to be somewhere near a meal time without any access to glucose. I've noticed that my body has a certain glucose tolerance which I equate as being similar to alcohol tolerance. Like drinking the more you drink the harder it is get drunk. I've discovered that by moderating my carbs up slightly I feel better in general but the interesting thing is that at times I get hyperglycemic symptoms at lower blood sugar levels. At times I can get the frequent thirst at blood glucose levels of 120. I also am having issues gaining weight. I'm 5'7 and 130 pounds (was 140 lbs) and about 14% body fat as a guy (if this matters.) Ratio's are about 40% protein 30% fat and 30% carbs. I eat about 2500 to 3000 cal a day. Can someone piece this together for me? Why can't I feel my lows anymore? What do I need to do to fix this? I really need to find an answer as this scares the living scat out of me. I'm afraid I'm going to pass out in the middle of my next budgeting meeting and ruin my health forever. I recently took 3 months off any training at all to see if this issue was related but the only thing that this seemed to accomplish is make me feel even worse. I feel weaker than ever and lost 10 lbs during that time. I've started on natural calm again as it seems to give me a 30% boost in insulin utilization. To clarify the problem I can still feel them but not always. I generally start getting a little dizzy and disoriented when bg levels are around 70 (if I'm really paying attention to myself) but don't start really noticing anything until the 40's. I was in Cost Accounting class the other day and my vision started getting blurry. When I checked my BG I was at 35. I quickly bolted to the nearest vending machine and ate who almond joys (paleo esc with the coconut and almonds right.) I've also had recent thyroid, kidney and liver function tested and my doc said everything was normal as he could see (I really don't have the details though.) I hope you have enough info. Seriously help me please.
I am surprised that you weren't informed by your doctor how frequent this is. Typical reason why I think people shouldn't depend on doctors opinion alone. It has nothing to do with stuff Trevis mentioned here and medications might be a problem, its some form of adaptation. You need to see this paper:
Unfortunately, epinephrine responses to hypoglycemia also become impaired in type 1 diabetic patients undergoing intensive insulin treatment. This places intensively treated type 1 diabetic patients at a significant risk for recurrent hypoglycemia. 31,32 These frequent bouts of hypoglycemia further reduce the counterregulatory responses to future hypoglycemia by ≥ 50%. This creates a vicious cycle of iatrogenic hypoglycemia–associated autonomic failure, whereby hypoglycemia induces further hypoglycemia. 3–5,31 Davis et al. 33 demonstrated that the magnitude of antecedent hypoglycemia produced proportional blunting of counterregulatory responses to subsequent hypoglycemia. In other words, the greater the depth of antecedent hypoglycemia, the greater the magnitude of subsequent counterregulatory failure.
Read the paper. I am not sure how to fix this apart from implant that monitors your blood sugar.
If you are on statins, you need bunch of supplements to cover the damage. I would advise to find a way to remove it from your life.
I would guess that you've improved your mitochondrial function and have become acclimated to lipids as a primary energy source. As such, your skeletal and cardiac muscle are drawing less glucose out of circulation and thus the brain/RBCs are able to use it exclusively. This means that it has to get a lot lower before you feel the symptoms you had before. I'm guessing that a BG of 40 now is equivalent to 70 then. It's common for people who are used to burning CHO systemically to become hypoglycemic at relatively high BG levels.
Have you ever taken a chromium or manganese supplement? They're fixes for NIDDM more than IDDM, but I can't see it hurting.
I would recommend that at the very least you carry a full roll of glucose tablets in your pocket at all times and that you measure your BG more often.
Do you take any medications, like maybe an ace inhibitor/beta blocker for blood pressure?
These can mask hypoglycemic symptoms.
Two different issues are discussed, particularly in the third link. That of different kinds of meds actually contributing to hypoglycemica and that of "masking" effects of some drugs, meaning they are not necessarily implicated in the development of hypoglycemia, but mask the symptoms so the person does not feel them/pick up on them.
The concern re: ace inhibitors and beta blockers is what I am most familiar with and have seen a number of people experiece - the seeming masking effects which, as in your case, retard detection.
Sorry, this is a technological answer, but I really don't think it's to do with any particular type of diet. It's almost part and parcel of having T1 for a while.
If you've had a lot of hypos recently you will be less likely to feel them, this becomes a vicious circle, because a hypo one day is likely to be followed by another within the next 24 hours. People with longstanding T1 often lose the initial dramatic physical indications of a hypo in any case. (see paper below) There may be symptoms but these may be more subtle and easily missed.
Some studies have shown that running at a higher level, scrupulously avoiding all hypos for two to three weeks can help reset the 'hypostat' If you can get hold of a continuous glucose monitor for a while it will alert you to the falling glucose levels so you can avert the hypo rather than have to treat it. In the absence of one you need to test very frequently. Trying to estimate what your glucose level is before testing can help some people to become more aware of how they feel at lower levels.
This is a good recent article summarising reasons for unawareness and approaches to reversing hypo unawareness http://www.thecochranelibrary.com/userfiles/espdi/file/e-alert%20June/Rev%20Elliott.pdf
Pesonally I got better awareness when I went on a pump... That's why I went on it. I had been having a lot of very low hypos, mostly during and after exercise. I got off my bike one day and when I tested it said 'lo', I had felt fine until I saw how low I was! My HbA1c got down to 4.9%!, on the face of it brilliant but I was running dangerously low levels and though I never passed out was often unaware.
I'm now able to vary my basal from hour to hour, activity to activity and have far fewer hypos so am more likely to recognise those that I have. If I find that I am having too many hypos again (ie more than a couple a week). I reduce my carb/insulin a bit for meals , become far more concientious in working out doses for meals and make sure I cut my basal for even less strenuous exercise like gentle weeding. It works, although I hate seeing higher fasting levels so soemtmes I find it psychologically difficult to do it. (HbA1c is higher at between 5.7% and 6% but that's still OK and I'm happy with that.